Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2020, 7:35 PM MDT for Converse County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 7:35 PM MDT (01:35 UTC)
- Expired
- May 29, 2020, 8:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 195 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
640
WUUS55 KCYS 300135
SVRCYS
WYC009-300215-
/O.NEW.KCYS.SV.W.0010.200530T0135Z-200530T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
735 PM MDT Fri May 29 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Converse County in east central Wyoming...
* Until 815 PM MDT.
* At 734 PM MDT, a severe thunderstorm was located 8 miles northwest
of Douglas, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Douglas around 800 PM MDT.
This includes Interstate 25 in Wyoming between mile markers 134 and
153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4287 10571 4298 10551 4276 10523 4262 10552
TIME...MOT...LOC 0134Z 322DEG 21KT 4284 10552
HAIL...1.00IN
WIND...60MPH
$$
Trudel1 follow-up statement
734
WWUS55 KCYS 300153
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
753 PM MDT Fri May 29 2020
WYC009-300215-
/O.CON.KCYS.SV.W.0010.000000T0000Z-200530T0215Z/
Converse WY-
753 PM MDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL CONVERSE COUNTY...
At 753 PM MDT, a severe thunderstorm was located over Douglas, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Converse County.
This includes Interstate 25 in Wyoming between mile markers 134 and
152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 10565 4290 10541 4276 10523 4262 10552
TIME...MOT...LOC 0153Z 322DEG 21KT 4275 10543
HAIL...1.00IN
WIND...60MPH
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:50 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 29, 5:50 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 550 PM MDT Fri May 29 2020 .SHORT TERM...(This evening through Sunday) Issued at 235 PM MDT Fri May 29 2020 Cu field has been developing over the past 2 hours over the South Laramie Range and Laramie Valley. So far, initial attempts at deeper convection have been unsuccessful, but trends in Day Cloud Phase Distinction RGB suggest a couple of thunderstorms are possible in the next few hours. HRRR and NAMNest show cells developing over Albany and Laramie Counties in Wyoming, but are shortlived with at most 1000 J/kg of MLCAPE available. Gusty winds and small hail remain possible with storms that do develop later this afternoon. Stronger shortwave energy riding the ridge will pass through northern sections of the CWA later tonight with showers and thunderstorms possible over Niobrara County in Wyoming along with Sioux and Dawes County heading into early Saturday morning. Recent short-term guidance has hinted at stronger storms diving south into the CWA under 45 kts of effective shear originating from the Big Horns. So far nothing has initiated in that area, but the Cu field is building so evening shift will need to monitor satellite/radar trends. Heavier precipitation accumulation is expected with the stronger lift as models are indicating 0.5" of rainfall is very possible, if not slightly more in stronger cells. Scattered thunderstorms will be possible this weekend as shortwave energy passes through under southwest flow with the passing of the ridge axis to the east. Easterly upslope flow will back higher moisture up against the Laramie Range Saturday. Axis of highest instability is expected to setup along the higher terrain with MLCAPE approaching 2000 J/kg in spots with 35 kts of effective shear. The Wyoming High Plains will be fighting a cap so biggest question is whether or not convection can sustain itself off of the high terrain. Farther west towards Laramie with the drier boundary layer, impressive inverted-v soundings are forecast with LCL heights near the freezing level and weak boundary level winds supporting dry microburst potential. Similar setup expected Sunday with a dryline along the Laramie Range, but less capping is expected over the High Plains and steeper mid- level lapse rates are in place. SPC has highlighted areas along and east of the Laramie Range with a Marginal Risk for severe thunderstorms for Saturday and Sunday. .LONG TERM...(Sunday night through Friday) Issued at 235 PM MDT Fri May 29 2020 Generally, the ridge axis remains in place east of the CWA heading into next week with passing shortwaves over the Northern Plains. Warm weather is expected to continue with daytime temperatures in the 80s expected across much of Southeast Wyoming and in the 90s for the Nebraska Panhandle. Monday looks to be the warmest day with Chadron, Sidney, and Scottsbluff approaching record highs in the mid-to-upper 90s. A 500 mb cutoff low sitting off the California Coast will provide additional shortwave energy spinning off of it moving downflow. This will aid in thunderstorm development across the area Monday through Wednesday. By Thursday, the low begins to propagate through the region and eventually breaking down the ridging pattern over the Front Range and Great Plains. && .AVIATION...(For the 00Z TAFS through Saturday afternoon) Issued at 550 PM MDT Fri May 29 2020 Isolated showers and thunderstorms are expected across far eastern Wyoming and western Nebraska through late this evening, especially KCDR and KAIA. Lower CIGS and MVFR conditions are possible with this thunderstorm activity, but confidence is pretty low at this time. Low stratus expected to form late tonight near KCDR and KAIA terminals after 09Z. HAZARDS/WEATHER TRENDS: Generally VFR, especially for the southeast Wyoming terminals. Brief periods of MVFR for KAIA and KCDR due to thunderstorms and the potential for low clouds late tonight. These conditions are less likely near KBFF and KSNY. && .FIRE WEATHER... Issued at 235 PM MDT Fri May 29 2020 Isolated to scattered thunderstorms are possible the next few days with gusty outflow winds possible. Warming trend continues through the weekend and into next week. Areas of Carbon County in Wyoming will see drops in RH values to near critical levels with gusty winds around 25 MPH Sunday afternoon. Portions of the Nebraska Panhandle will warm into the 90s with afternoon RH values dropping into the teens Monday. Will be something to watch if fuels are deemed ready. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...MB AVIATION...TJT FIRE WEATHER...MB
Hazardous weather outlook, May 29, 2:14 PM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 214 PM MDT Fri May 29 2020 NEZ019-020-054-055-WYZ103-106>108-115>119-302015- Scotts Bluff County-Banner County-Kimball County-Cheyenne County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 214 PM MDT Fri May 29 2020 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated showers and thunderstorms this afternoon, mainly centered over the South Laramie Range. Strong winds and small hail possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances for afternoon showers and thunderstorms continues through the week. A few storms may become severe with damaging winds and hail possible. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-021-095-096-WYZ101-102-302015- Dawes County-Box Butte County-Morrill County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- 214 PM MDT Fri May 29 2020 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms tonight into early Saturday morning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Daily chances for afternoon showers and thunderstorms continues through the week. A few storms may become severe with damaging winds and hail possible. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>114-302015- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 214 PM MDT Fri May 29 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rising mountain temperatures will result in increase snowmelt and rising water levels along area creeks and streams. Those living in low-lying, flood prone areas should remain alert for high water. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 29, 6:16 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 616 PM MDT Fri May 29 2020 WYZ101-300100- Converse County Lower Elevations WY- 616 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 700 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Rolling Hills, or 36 miles northeast of Casper, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4317 10598 4334 10588 4321 10538 4294 10562 TIME...MOT...LOC 0015Z 295DEG 25KT 4323 10584 Trudel
Special weather statement, May 29, 6:19 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 619 PM MDT Fri May 29 2020 NEZ019-020-054-096-WYZ108-118-119-300100- Kimball NE-Scotts Bluff NE-South Sioux NE-Banner NE-Goshen County WY- Central Laramie County WY-East Laramie County WY- 619 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF... NORTHWESTERN KIMBALL...WESTERN BANNER...SOUTH CENTRAL SIOUX... SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 700 PM MDT... At 618 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Lyman to 6 miles southeast of Gun Barrel. Movement was east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Scottsbluff, Gering, Mitchell, Terrytown, Morrill, La Grange, Lyman, Albin, Huntley, Stegall, Hawk Springs, Scotts Bluff National Monument, Hawk Springs Campground, Hubbard Hill, Hawk Springs Recreation Area, Meriden Rest Area, Gun Barrel and Lake Alice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4203 10359 4122 10391 4140 10451 4197 10426 TIME...MOT...LOC 0018Z 272DEG 22KT 4191 10405 4136 10429 Trudel
Local storm report, May 29, 6:39 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 10 SSE TORRINGTON 41.93N 104.11W
05/29/2020 M0.50 INCH GOSHEN WY COCORAHS
HALF INCH DIAMETER HAIL LASTED ABOUT 4 MINUTES.
&&
TTRUDELSpecial weather statement, May 29, 6:51 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 651 PM MDT Fri May 29 2020 WYZ101-103-300130- Converse County Lower Elevations WY-North Laramie Range WY- 651 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 730 PM MDT... At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Rolling Hills, or 25 miles northwest of Douglas, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Converse County. This includes Interstate 25 in Wyoming between mile markers 146 and 158. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4303 10588 4314 10569 4287 10530 4270 10569 TIME...MOT...LOC 0051Z 323DEG 24KT 4302 10573 Trudel
Special weather statement, May 29, 7:23 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 723 PM MDT Fri May 29 2020 NEZ003-019-021-096-300215- Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE- 723 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX BUTTE... NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN SIOUX COUNTIES UNTIL 815 PM MDT... At 723 PM MDT, Doppler radar was tracking a strong thunderstorm over Lake Minatare, or 11 miles northeast of Scottsbluff, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Angora, Lake Minatare and Lake Minatare Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4187 10357 4199 10357 4205 10311 4185 10308 TIME...MOT...LOC 0123Z 264DEG 24KT 4196 10347 Wills
Special weather statement, May 29, 7:27 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 727 PM MDT Fri May 29 2020 WYZ101-103-300215- Converse County Lower Elevations WY-North Laramie Range WY- 727 PM MDT Fri May 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 815 PM MDT... At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Deer Creek, or 12 miles northwest of Douglas, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 129 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4287 10573 4298 10554 4271 10517 4256 10547 TIME...MOT...LOC 0127Z 322DEG 21KT 4287 10557 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:16 PM MDT | Special Weather Statement | CYS | Converse | 44 min |
| May 29, 6:51 PM MDT | Special Weather Statement | CYS | Converse | 39 min |
| May 29, 7:27 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| May 29, 7:43 PM MDT | Special Weather Statement | CYS | Laramie | 47 min |
| May 29, 8:14 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 46 min |
| May 29, 8:32 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| May 29, 8:58 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 29, 9:02 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| May 29, 9:43 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 29, 10:18 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 30, 2:27 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| May 30, 2:58 PM MDT | Special Weather Statement | CYS | Converse | 47 min |
| May 30, 3:52 PM MDT | Special Weather Statement | CYS | Albany | 38 min |
| May 30, 4:20 PM MDT | Special Weather Statement | CYS | 40 min | |
| May 30, 4:37 PM MDT | Special Weather Statement | CYS | 38 min | |
| May 30, 5:55 PM MDT | Special Weather Statement | CYS | Albany | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.